Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

High Blood Pressure

Re: Betazok dosage makes no sense

10/27/2007

Question:

I take Betazok(Toprol xl) for high blood pressure. I take one 100mg tablet and divide another 100mg tablet for a total dosage of 150mg at 7am daily. I noticed that when dividing the tablet and taking a whole tablet it produced muscle pain in my arm. However BP was controlled in the day well.Ambulatory BP report 117/64 day and 124/65 at night. Take cozaar 100mg at night for Bp average of 128/70 at night. I decide to not divide a tablet and take just 2 100mg betazok tabldets to try and get rid of the muscle pain. To my amazement my BP went out of control in the day and night. Averaging more than 140/80 in the day and high at night 138/80 to a morning high of 150/88. Previously morning and night highs were equal to or less that 135/70. Is it possible the betazok does not release the medication adequately when not divided but does when I divide a pill. I am unsure what to tell my doctor about this development. I strongly suspect the betazok controlled release. Would i be better served to take maybe a different beta blocker than the betazok. Took no extended release metotoprol(betaloc) seemed to not produce good Bp control. Is a beta blocker like inderal that can be take 3 times daily a possibility? Thanks

Answer:

Betazok (metoprolol succinate) is a good medication.  The tablets are scored and can be divided.  Therefore, splitting the tablets in half should not cause any problems.  Also, it is unlikely that your arm pain is due to the Betazok.  Medication-induced muscle pain is almost always symmetrical an would involve both arms (or legs).

In your case, you may want to consider adding a low dose of a diuretic (e.g. hydrochlorothiazide, 12.5 mg per day) to your regimen.  This would probably lower your blood pressure to within the acceptable range of below 130/80.

You should not have to take medication more than twice a day.  Taking pills more than twice a day increases mistakes and omissions.

You should discuss your confusion about your medicine dosage and any potential changes with your physician, who should know your case well.

For more information:

Go to the High Blood Pressure health topic, where you can:

Response by:

Max C Reif, MD Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati